Texas, 2018

High Wind in Texas, April 24 to 25, 2018

April 24 to 25, 2018 · NWS MAF · 1 event in 1 county or zone

Strong easterly gap winds occurred through Guadalupe Pass behind a late season cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong easterly gap winds occurred through Guadalupe Pass behind a late season cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 10:41 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 24, 10:41 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1241 AM CDT Wed Apr 25 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
MVFR ceilings are expected to develop behind a strong cold front
at all the terminals overnight with Fort Stockton expected to be
the latest at 25/12z. Winds will increase and become north to
northeast at 25 to 35 mph and gusty overnight and through mid
Wednesday morning. Winds will slowly diminish late Wednesday
morning through the afternoon. VFR conditions are expected to
return by mid to late Wednesday afternoon. There is chance for
showers and thunderstorms at the west Texas terminals but
confidence was not high enough to include at this time. Will
continue to monitor.

12

&&

.PREV DISCUSSION... /issued 743 PM CDT Tue Apr 24 2018/

DISCUSSION...

AVIATION...
VFR conditions are currently present over all of the TAF sites with light
winds out of the south. Expect a cold front to move through around
03z for KHOB and KCNM and later for other sites. Winds will shift
to the north, and low clouds with MVFR conditions are expected behind the front.
Have not included them in the TAFs, but chances for storms will increase
behind the front with MAF and INK having the greatest chance.
Ceilings will improve by 18z and winds will drop off closer to
sundown.

PREV DISCUSSION... /issued 316 PM CDT Tue Apr 24 2018/

DISCUSSION...As of 2:45 PM CDT Tuesday...It looks like we will
get four...four letter words weather for the next several days.
We will get some "rain"..."cool" temps..."wind"...and maybe some
"dust" to go along with the wind.

Early this evening we can get some convection firing up along a
weak moisture gradient in the Eastern PB/Low Rolling Plains per
the hi-res HRRR and RAP13. KMAF radar is also showing a few echoes
over the southern mountains. There is the possibility of
strong/severe storms in the northeast CWA...model soundings for
Snyder indc a pretty pronounced inverted V sounding indicating the
possibility of strong/severe winds with any convection. A
shortwave moving thru the Plains will send a strong cold front
thru the CWA tonight. Models are indc strong Gap winds thru GDP
tonight/Wed morning. MOS Guidance usually over forecasts the winds
so knocked them down a bit. Have also issued a Wind Advisory for
the SE New Mexico Plains for the same time period...but it looks
like a marginal event. Regardless...pilots should avoid flying
over the Guadalupe Mountains tonight and Wednesday morning due to
extreme hazardous flying conditions.

Wednesday will be significantly cooler with temps 20-25 degrees
below normal. There is a chance of showers with a slight chc of
thunder tomorrow...best chances in the east. Drier and warmer
weather is in store for the area on Thursday.

For the extended tended to broadbrush the forecast with slight chc
pops Friday into early next week..with temps a little cooler than
normal...warming to a little above normal early next week. The GFS
is wetter with a deeper and faster trof moving thru the Western
US...with a deep southerly flow over the Southern Plains
early/middle portions of next week. The ECMWF is a little slower.
Depending how deep the trof is we might be able to get some low
level return flow from the Gulf the middle of next week...but
that's a long way off.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  43  78  51 /  50  10   0  10
Carlsbad                       63  46  85  52 /  20  10  10  10
Dryden                         70  49  80  60 /  40  10   0  10
Fort Stockton                  60  46  84  54 /  50  10  10  10
Guadalupe Pass                 55  47  75  48 /  10   0   0  10
Hobbs                          60  44  79  48 /  30  10  10  10
Marfa                          59  43  80  49 /  30  10   0  20
Midland Intl Airport           58  44  79  52 /  50  10   0  10
Odessa                         58  44  79  52 /  40  10   0  10
Wink                           60  46  82  54 /  40  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until noon MDT Wednesday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...High Wind Warning until noon MDT Wednesday for Guadalupe
     Mountains.

&&

99/99/04
Hazardous weather outlook, Apr 24, 12:28 PM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Tue Apr 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
228 PM CDT Tue Apr 24 2018 /128 PM MDT Tue Apr 24 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe storms are possible mainly this evening
across the northern Permian Basin and the Low Rolling Plains.
Damaging winds and large hail will be possible with these storms.

Gusty winds are expected across southeast New Mexico behind a cold
front tonight with some blowing dust, and a Wind Advisory is in
effect starting tonight. In addition, locally strong winds are
expected through Guadalupe Pass and a High Wind Warning is in effect
starting tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty post-frontal winds will carry over into Wednesday with the
Wind Advisory and High Wind Warning lasting through Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might possibly be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 24, 10:47 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1247 AM CDT WED APR 25 2018

TXZ052-053-250615-
Mitchell TX-Howard TX-
1247 AM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL AND NORTHEASTERN
HOWARD COUNTIES UNTIL 115 AM CDT...

At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of J B Thomas Reservoir, or 15 miles west of Colorado
City, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Colorado City, Lake Colorado City State Park, Westbrook, Vincent
and Cuthbert.

This includes Interstate 20 between mile markers 191 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 10122 3250 10134 3252 10106 3250 10098
      3244 10095 3217 10084
TIME...MOT...LOC 0547Z 240DEG 49KT 3245 10112

12

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 24, 11:51 PM MST to April 25, 1:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743556.